NMS can be caused by neuroleptic
agents (both first- and second-generation antipsychotics) as well as antiemetics (Table 3, (1) page 33).
Briefly, akathisia developed after the use of neuroleptic
drugs and its diagnosis was based on the Diagnostic and Statistical Manual of Mental Disorders.
malignant syndrome (NMS) is a life threatening idiosyncratic reaction caused by an adverse reaction to medications with dopamine receptor - antagonist properties or the rapid withdrawal of dopaminergic medications and is characterized by fever, altered mental status, muscle rigidity and autonomic dysfunction.
Holsboer-Trachsler, "Clinical differentiation between lethal catatonia and neuroleptic
malignant syndrome," The American Journal of Psychiatry, vol.
Malignant Syndrome: A Review from a Clinically Oriented Perspective.
(8-10) In all of these cases, the patients were given a neuroleptic
medication, which they had not been accustomed to, for the treatment of postoperative nausea or agitation, and which subsequently triggered NMS.
malignant syndrome (NMS) rare but life-threatening side effect of antipsychotic medications.
malignant syndrome (NMS) is an uncommon but potentially fatal idiosyncratic reaction to neuroleptics
, characterized by a distinctive clinical syndrome of mental status change, rigidity, fever, and dysautonomia (1).
--a previous episode of Neuroleptic
Malignant Syndrome in the patient's history,
Our chart review does not allow a "rational" clinical decision making algorithm on the cardiac safe use of a specific atypical neuroleptic
. We recommend obtaining at least ECG and potassium on all patients treated with atypical neuroleptics
and not only on those with well-known risk factors for TdP, in order to take into account the risk of a QT/QTc prolongation even when considering an infrequent occurrence.
Stern, "Catatonia, neuroleptic
malignant syndrome, and serotonin syndrome," in Massachusetts General Hospital Handbook of General Hospital Psychiatry, Elsevier, 2016, https://www clinicalkey.com/#!/content/book/3-s2.0-B9781437719277000212.
Peigne, "A non-phenothiazine and non-reserpine major neuroleptic
, haloperidol, in the treatment of psychoses," Annales Medico-Psychologiques, vol.